Rebound Headache

Rebound Headache

Rebound headache is a type of chronic headache that can result from overuse of pain medicines. This is often a problem for people who have frequent, severe headaches.

A rebound headache occurs once pain medicine has worn off, prompting a person to take another dose. This can lead to a cycle of more frequent headaches and taking higher doses of medicine more often until a person builds up a tolerance. Eventually a headache results whenever the medicine is stopped. At that point, the person can't stop taking the pain relievers without having a headache.

Treating rebound headache can be hard. To break the cycle, medicine may be needed that helps prevent headaches, and the person needs to avoid pain medicine when headaches occur. Gradually, headaches may become less frequent and less severe.

Last Revised: June 14, 2013

Author: Healthwise Staff

Medical Review: Kathleen Romito, MD - Family Medicine & Andrew Swan, MD, CCFP, FCFP - Family Medicine

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use . How this information was developed to help you make better health decisions.

© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.